Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 82, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 9, 2018, 3:41 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:41 PM MST (22:41 UTC)
- Expired
- Aug 9, 2018, 4:30 PM MST
- In force
- 49 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
647
WUUS55 KFGZ 092241
SVRFGZ
AZC005-025-092330-
/O.NEW.KFGZ.SV.W.0082.180809T2241Z-180809T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
341 PM MST THU AUG 9 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
Coconino County in north central Arizona...
* Until 430 PM MST
* At 341 PM MST, a severe thunderstorm was located near Fraziers
Well, or 64 miles northeast of Kingman, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fraziers Well and Hualapai Reservation.
This includes Route 66 between mile markers 110 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3581 11313 3578 11291 3542 11284 3553 11333
3562 11333
TIME...MOT...LOC 2241Z 010DEG 7KT 3570 11305
HAIL...1.00IN
WIND...60MPH
$$
RR2 follow-up statements
857
WWUS55 KFGZ 092316
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
416 PM MST THU AUG 9 2018
AZC005-025-092330-
/O.CON.KFGZ.SV.W.0082.000000T0000Z-180809T2330Z/
Yavapai-Coconino-
416 PM MST THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR YAVAPAI AND COCONINO COUNTIES...
At 415 PM MST, a severe thunderstorm was located 10 miles south of
Fraziers Well, or 61 miles northeast of Kingman, moving south at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fraziers Well and Hualapai Reservation.
This includes Route 66 between mile markers 110 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3581 11313 3578 11291 3542 11284 3553 11333
3562 11333
TIME...MOT...LOC 2315Z 010DEG 7KT 3563 11306
HAIL...1.00IN
WIND...60MPH
$$
RR558
WWUS55 KFGZ 092328
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
428 PM MST THU AUG 9 2018
AZC005-025-092338-
/O.EXP.KFGZ.SV.W.0082.000000T0000Z-180809T2330Z/
Yavapai-Coconino-
428 PM MST THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI AND COCONINO COUNTIES
WILL EXPIRE AT 430 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3581 11313 3578 11291 3542 11284 3553 11333
3562 11333
TIME...MOT...LOC 2328Z 010DEG 7KT 3561 11306
$$
RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM MST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 239 PM MST Thu Aug 9 2018 .SYNOPSIS...Deep moisture will continue to persist over central and southern Arizona, bringing afternoon and evening showers and thunderstorms to much of the area. Areas along and southwest of the Mogollon Rim will see the most activity through the weekend. Some storms will produce heavy rainfall, hail, and strong winds. && .DISCUSSION...Current surface analysis shows dewpoints in excess of 50 as far north as the Grand Canyon, and extending along the and south of the Mogollon Rim where deeper moisture resides. Mesoscale analyses currently indicate CAPE in excess of 2000J/kg over and south of the Mogollon Rim, and expect robust convection to continue developing as we exceed our convective temperature. Storms should build rapidly over the Mogollon Rim, and move to the south and west during the late afternoon and evening with the 5-10kt steering flow. Steep lapse rates and deeply mixed boundary layer indicated in the forecast soundings will promote strong winds with our storms this afternoon and evening. Severe winds, hail, and and heavy rain will be the primary threat with storms. One complicating factor overnight will be the circulation (weak shortwave) currenly near the Four Corners moving southward on the backside of the ridge - this may serve to amplify convection over eastern Arizona this evening and overnight. In general, little change in the pattern will be observed through the weekend, with ample moisture in place and weak flow aloft. A trough moving across the Pacific NW will decrease the amplitude of the ridge over the Great Basin, but keep us with light steering flow from the north or northeast. This, and some drier air working in from the east late on the weekend, should keep the greatest storm threat along and south of the Mogollon Rim. Typical monsoon season thunderstorm activity will continue next week. There are some indications that drier air may continue to be ingested into the area and suppress thunderstorm activity early next week, but it's really too soon to say with confidence. && .AVIATION...Expect scattered to numerous showers and thunderstorms to continue along and south of a line from KGCN- KFLG-KSOW-KSJN, moving to the south and west through Yavapai and northern Gila counties this evening. These storms will produce outflow winds between 30 to 40 knots, and MVFR visibilities in heavy rain. Isolated thunderstorms expected over northeast AZ. Thunderstorm activity will diminish late tonight, and redevelop over the higher terrain after 18Z Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain in place along and south of the Mogollon Rim and White Mountains. Expect scattered to numerous showers and thunderstorms in these areas Friday and Saturday, with scattered storms mainly over the higher terrain north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail, and frequent lightning are the primary hazards. Sunday through Tuesday...Expect scattered afternoon and evening thunderstorms through the period, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...BAK AVIATION...BAK/RR FIRE WEATHER...BAK/RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 9, 11:05 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1105 AM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST SUNSET POINT 34.19N 112.13W
08/08/2018 M56 MPH YAVAPAI AZ MESONET
MESONET STATION QSPA3, SUNSET POINT.
&&
41Local storm report, Aug 9, 11:06 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 AM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST GRAND CANYON AIRPORT 35.95N 112.15W
08/08/2018 M52 MPH COCONINO AZ ASOS
ASOS STATION GCN, GRAND CANYON AIRPORT.
&&
41Local storm report, Aug 9, 1:10 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM LIGHTNING COTTONWOOD 34.74N 112.02W
08/09/2018 YAVAPAI AZ BROADCAST MEDIA
HOUSE CAUGHT FIRE DUE TO LIGHTNING STRIKE.
NO INJURIES.
&&
41Special weather statement, Aug 9, 2:03 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST THU AUG 9 2018 AZZ015-092130- Western Mogollon Rim- 203 PM MST THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM MST... At 202 PM MST, Doppler radar was tracking a strong thunderstorm over Walnut Canyon National Monument, or near Flagstaff, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center, Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake View Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169 TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150 RR
Local storm report, Aug 9, 2:36 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 S COSNINO 35.15N 111.48W
08/09/2018 E0.50 INCH COCONINO AZ PARK/FOREST SRVC
REPORT OF DIME-SIZED HAIL.
&&
DBLocal storm report, Aug 9, 3:28 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 ESE BELLEMONT (NWS FL 35.20N 111.75W
08/09/2018 M1.00 INCH COCONINO AZ NWS EMPLOYEE
OBSERVED 1 INCH HAIL ON I-40 1/2 MILE WEST
OF EXIT 190.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:43 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 47 min |
| Aug 8, 6:28 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 9, 2:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Aug 9, 2:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 9, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 9, 3:03 PM MST | Areal Flood Advisory | FGZ | Coconino | 111 min |
| Aug 9, 3:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 52 min |
| Aug 9, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Aug 9, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 30 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 57 min |
| Aug 9, 4:08 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 67 min |
| Aug 9, 4:24 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 9, 4:41 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Aug 9, 4:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Aug 9, 4:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.